Illnesses from synthetic drug reach 25

Print Friendly and PDF By: Andy Miller Published: Sep 10, 2013

The number of Georgians suspected of being sickened by a synthetic drug has increased to 25, state public health officials said Tuesday.

Almost all the cases have occurred in the Brunswick area, on the southern end of the Georgia coast, said Dr. Patrick O’Neal, the director of health protection for the Georgia Department of Public Health.

The incidence of cases appears to be tapering off, O’Neal said. Two individuals, though, have had “severe illness, and potentially have longstanding effects from this,’’ he said.

Two of the cases surfaced in Bartow County, in the northwest corner of metro Atlanta. Another victim sought medical help in Athens, but turned out to have purchased the herbal incense product in Brunswick, O’Neal said.

Public health officials have not received a final report from the GBI on the compound. But O’Neal said there are strong indications that it’s a “synthetic cannabinoid,’’ i.e., synthetic marijuana.

O’Neal and the head of the Georgia Drugs and Narcotics Agency said Tuesday that they did not know why the Brunswick area has been the epicenter of the synthetic drug scare.

Georgia public health officials have been commended for their emergency alert last month to doctors and physician assistants about the drug, marketed under different brand names, most frequently “Crazy Clown.’’

“We’ve been fairly comprehensive getting the word out around the state,’’ O’Neal told Georgia Health News after a Department of Public Health board meeting Tuesday.

Public Health has been working with the GBI and the Georgia Drugs and Narcotics Agency on the synthetic drug cases.

Matt Doering, chief of police of Glynn County, where Brunswick is located, told Georgia Health News on Tuesday that his department would consider a prosecution once the GBI lab report arrives, if the substance is determined to be illegal in Georgia.

“It’s an ongoing investigation,” Doering said. He added that the substance, known to have been marketed under eight different labels, is possibly still being sold in the county.

Meanwhile, Colorado’s health department has launched a probe into a recent spate of illnesses from synthetic marijuana products, and is trying to determine whether three recent deaths in the state are connected to them, the Denver Post has reported.

The Colorado Department of Public Health and Environment said it was teaming with local health agencies, hospitals and the CDC on the investigation, after reports of about 75 recent illnesses.

The CDC is sending four people to help with the epidemiological probe, which will look at medical charts of patients reporting the symptoms and study toxicology results, the Post reported.

An ABC-TV affiliate in Denver reported the Drug Enforcement Administration suspects the synthetic marijuana that has sent people to the hospital in Colorado is coming from China and Europe.

Barbara Roach, DEA Special Agent in Charge for Colorado and the Western Division, told 7NEWS the synthetic drug may be from five to 800 times more potent than previous recipes that mimicked the potency of tetrahydrocannabinol, the active ingredient in real marijuana.

“You don’t know what’s in it — and the stuff can kill you,” Roach said.

In Nebraska, two 16-year-olds were recovering Friday after apparently using synthetic marijuana. One had a “possible life-threatening condition’’ when taken to the hospital, the Omaha World-Herald reported. Their conditions improved later in the day, the newspaper reported.

O’Neal said the fact that manufacturers can easily alter ingredients of such drugs often neutralizes any legislative action to ban the products. A manufacturer can simply take note of what is prohibited by law and then adjust the composition of the drug so the law no longer applies.

O’Neal said he has worked in health for decades, and has not previously seen a rash of synthetic drug cases such as this one in Georgia.

Public health officials have said the substance is most commonly smoked or burned in a small bowl and inhaled.

When ingested or inhaled, the neurotoxin can incapacitate people in various ways and cause severe cardiac problems.

First responders have reported unusual strength, agitation and combativeness in some users. Some users have been rendered immobile, displayed abnormal reflexes or no reflexes at all, and in some cases lost consciousness.

Symptoms may appear almost immediately after a person ingests or inhales the substance, or the symptoms may be delayed until more of the product is taken in.

Enjoy Georgia Health News? Sign up for free Email Alerts or follow us on Facebook or Twitter

Help support our nonprofit journalism -- your gift is tax deductible!

Sponsorships















University of Georgia College of Public Health Logo









(Click on the logo for more information about our sponsors.)





Foundation Support for GHN:

Healthcare Georgia Foundation
Kaiser Permanente
Reynolds Charitable Fund
Georgia Health Foundation